Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 40, NWS Austin/San Antonio, TX

April 6, 2004Gillespie County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Apr 6, 2004, 3:53 AM CDT for Gillespie County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2004, 3:53 AM CDT (08:53 UTC)
Expired
Apr 6, 2004, 7:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 123 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 060855
FFWSAT
TXC171-061200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
353 AM CDT TUE APR 6 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  GILLESPIE

* UNTIL 700 AM CDT

* AT 353 AM...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN
  INCREASING OVER GILLESPIE COUNTY AND MOVING NORTH AT 20 MPH. 

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

LAT...LON 3049 9931 3020 9927 3021 9868 3047 9869

$$
1 follow-up statement
000 
WGUS74 KEWX 061209
FFSSAT
TXC171-061415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
709 AM CDT TUE APR 6 2004

...THE FLASH FLOOD WARNING FOR GILLESPIE COUNTY HAS EXPIRED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS ENDING AND
THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...
BUT THE THREAT OF SERIOUS FLOODING HAS ENDED AND THE FLASH FLOOD
WARNING HAS EXPIRED.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 3:34 AM CDT, 19 minutes earlier.

Area forecast discussion, Apr 6, 3:34 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 AM CDT TUE APR  6 2004

.DISCUSSION...BROKEN LINE OF STRONG THUNDERSTORMS WITH HEAVY RAIN
ACROSS THE HILL COUNTRY WITH NORTHERN SECTION TO MOVE INTO AUSTIN
AREA AROUND 4 AM. SOUTHERN PART OF LINE MOVING MORE SLOWLY AND
SHOULD MOVE INTO SAN ANTONIO AREA AROUND 5 TO 530 AM MAKING FOR A
DIFFICULT START OF THE MORNING RUSH. THE MESO ETA MODEL HANDLING
SPEED OF THE LINE BETTER THAN GFS BUT STILL A BIT SLOW.  LINE SHOULD
MOVE ACROSS REST OF THE CWA BY MID AFTERNOON AND WILL EXTEND FFA
UNTIL 2 PM.  MINOR DISTURBANCE TO BRING CHANCE POPS EAST TONIGHT.
UPPER LOW FINALLY MOVES NORTHEAST WITH BETTER WEATHER WEDNESDAY
THROUGH FRIDAY.  COLD FRONT RACES THROUGH STATE SATURDAY WITH TEMPS
DROPPING BELOW SEASONAL NORMALS SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  57  81  57 /  80  30   0   0
AUSTIN BERGSTROM INTL AIRPORT  76  57  81  55 /  80  30   0   0
DEL RIO INTL AIRPORT           80  59  84  59 /  50   0   0   0
SAN ANTONIO INTL AIRPORT       77  59  81  60 /  80  20   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
FOR ALL BUT EXTREME NORTHWEST PORTION OF SOUTH CENTRAL TEXAS AND THE
HILL COUNTRY UNTIL 2 PM CDT.

&&

03/06
Hazardous weather outlook, Apr 5, 4:00 PM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT MON APR 5 2004

TXZ171>173-183>194-202>209-217>225-228-061000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
400 PM CDT MON APR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CDT TUESDAY MORNING.
ADDITIONAL HEAVY RAINFALL TONIGHT WILL AVERAGE ONE HALF TO NEAR 2
INCHES WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS LATE THIS EVENING AND
INTO THE EARLY MORNING HOURS.  LARGE HAIL NEAR 2 INCHES IN DIAMETER
AND WINDS GUSTS TO NEAR 60 MPH WILL BE THE PRIMARY SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE THREAT OF HEAVY RAIN WILL DECREASE TUESDAY AFTERNOON AND END
TUESDAY NIGHT AS THE UPPER LEVEL STORM SYSTEMS MOVES OFF TO THE
NORTHEAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS THIS EVENING.

In the hours before

Local storm report, Apr 5, 11:38 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1138 PM CDT MON APR 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             2 S ROCKSPRINGS         29.99N 100.21W
04/05/2004  0.75 INCH        EDWARDS            TX   TRAINED SPOTTER

            3 TO 4 INCHES DEEP

&&

JPB
Local storm report, Apr 6, 2:37 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 AM CDT TUE APR 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLASH FLOOD      LOMA ALTA               29.92N 100.77W
04/06/2004                   VAL VERDE          TX   LAW ENFORCEMENT

            HWY 277 FLOODED

1242 AM     BLIZZARD         ROCKSPRINGS             30.02N 100.21W
04/06/2004                   EDWARDS            TX   LAW ENFORCEMENT

            HIGHWAYS 377 AND 674 CLOSED

0210 AM     FLASH FLOOD      ROCKSPRINGS             30.02N 100.21W
04/06/2004                   EDWARDS            TX   LAW ENFORCEMENT

            HIGHWAYS 41, 55S, 335 CLOSED

0218 AM     FLASH FLOOD      19 W MOUNTAIN HOME      30.17N 99.68W
04/06/2004                   KERR               TX   LAW ENFORCEMENT

            HIGHWAY 41 3 MILES EAST OF HIGHWAY 41 CLOSED

&&

DC
Local storm report, Apr 6, 2:42 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
242 AM CDT TUE APR 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLASH FLOOD      LOMA ALTA               29.92N 100.77W
04/06/2004                   VAL VERDE          TX   LAW ENFORCEMENT

            HWY 277 FLOODED

1242 AM     FLASH FLOOD      ROCKSPRINGS             30.02N 100.21W
04/06/2004                   EDWARDS            TX   LAW ENFORCEMENT

            HIGHWAYS 377 AND 674 CLOSED

0210 AM     FLASH FLOOD      ROCKSPRINGS             30.02N 100.21W
04/06/2004                   EDWARDS            TX   LAW ENFORCEMENT

            HIGHWAYS 41, 55S, 335 CLOSED

0218 AM     FLASH FLOOD      19 W MOUNTAIN HOME      30.17N 99.68W
04/06/2004                   KERR               TX   LAW ENFORCEMENT

            HIGHWAY 41 3 MILES EAST OF HIGHWAY 41 CLOSED

&&

DC
Local storm report, Apr 6, 3:06 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
306 AM CDT TUE APR 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 AM     FLASH FLOOD      27 N DEL RIO            29.77N 100.90W
04/06/2004                   VAL VERDE          TX   LAW ENFORCEMENT

            JUNCTION OF HIGHWAYS 277 AND 377 CLOSED

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:37 PM CDTFlash Flood WarningEWXVal Verde3 hr
Apr 5, 9:37 PM CDTFlash Flood WarningEWXKendall, Val Verde3 hr
Apr 5, 10:09 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde66 min
Apr 5, 10:43 PM CDTFlash Flood WarningEWXEdwards3 hr
Apr 5, 11:19 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real56 min
Apr 6, 12:14 AM CDTSevere Thunderstorm WarningEWXKerr31 min
Apr 6, 12:35 AM CDTSevere Thunderstorm WarningEWXKerr10 min
Apr 6, 1:12 AM CDTSevere Thunderstorm WarningEWXGillespie, Kerr63 min
Apr 6, 1:38 AM CDTFlash Flood WarningEWXEdwards, Kerr, Kinney, Real, Val Verde4 hr
Apr 6, 2:16 AM CDTSevere Thunderstorm WarningEWXGillespie59 min
Apr 6, 2:35 AM CDTFlash Flood WarningEWXMaverick3 hr
Apr 6, 2:48 AM CDTSevere Thunderstorm WarningEWXBlanco57 min
Apr 6, 3:04 AM CDTFlash Flood WarningEWXUvalde3 hr
Apr 6, 3:26 AM CDTSevere Thunderstorm WarningEWXHays, Travis64 min
Apr 6, 4:08 AM CDTSevere Thunderstorm WarningEWXWilliamson67 min
Apr 6, 5:05 AM CDTFlash Flood WarningEWXBandera3 hr
Apr 6, 5:41 AM CDTFlash Flood WarningEWXKerr, Real2 hr
Apr 6, 6:14 AM CDTFlash Flood WarningEWXBlanco, Kendall, Travis, Williamson3 hr
Apr 6, 6:59 AM CDTFlash Flood WarningEWXBurnet2 hr
Apr 6, 8:04 AM CDTFlash Flood WarningEWXKerr116 min
Apr 6, 9:27 AM CDTFlash Flood WarningEWXTravis, Williamson108 min
Apr 6, 9:30 AM CDTFlash Flood WarningEWXKendall105 min
Apr 6, 11:10 AM CDTFlash Flood WarningEWXTravis, Williamson110 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.